Multivitamins and Warfarin
By: Alere Staff
|The use of multivitamins and other dietary supplements may be a valuable addition to your daily routine when done correctly. Even though you can buy many over the counter multivitamins, speaking with your doctor or nurse before you start or stop any multivitamins or dietary supplements is extremely important. Communication is the key to success when deciding on the right multivitamin as well as being consistent when cleared to take one.1 Just as sudden changes in your diet can effect your INR test results, sudden changes in starting or stopping multivitamins or dietary supplements can also effect your INR test results as well.|
Many people don’t think to speak to their doctor or nurse about multivitamins or dietary supplements maybe because they are an all-natural product. According to the warfarin package insert, Vitamins C and E, found in many multivitamins can influence your INR test results.2 It has also been found that over-the-counter use of vitamin K in multivitamin form has varying effects on patients taking warfarin.3 A small study population showed a significant impact of a vitamin K-containing multivitamin in a select sub-group. A multivitamin containing 25 micrograms of vitamin K for four weeks resulted in the following outcomes: the first group experienced a decline in INR values by an average of 0.51 and required a 5.3% increase in dosage adjustment. The second group did not experience a significant change resulting in a need for warfarin adjustment.3
The authors of the study concluded that multivitamins containing vitamin K reduce INR in patients with low vitamin K(1) status. The study suggests that vitamin K-depleted patients are sensitive to even small changes in vitamin K(1) intake.3
Communication with your healthcare team is very important because even the smallest changes could have a life changing impact on you. Speak to your doctor or nurse about multivitamins dietary supplements, both planned and current, to stay safe and healthy!
- Laino, C. Warfarin, Dietary Supplements a Risky Combo. WebMD. November 16, 2010. Retrieved from the website: http://www.webmd.com/heart-disease/news/20101116/warfarin-dietary-supplements-a-risky-combo#1.
- Bristol-Myers Squibb Company. Medication Guide for Coumadin Tablets and Coumadin for Injection [Package Insert]. Princeton, NJ: Bristol-Myers Squibb Company. 2009.
- Kurnik D, et al. Over-the-counter vitamin K1-containing multivitamin supplements disrupt warfarin anticoagulation in vitamin K1-depleted patients. Thromb Haemost, November 1, 2004; 92(5): 1018-24.